Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 8, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 13, 2021, 6:31 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2021, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 13, 2021, 7:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 49.0 mph
The radar
The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2252 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WHUS51 KBUF 132231
SMWBUF
LEZ020-LOZ030-132330-
/O.NEW.KBUF.MA.W.0008.210613T2231Z-210613T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
631 PM EDT Sun Jun 13 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
The Upper and Lower Niagara River...
* Until 730 PM EDT.
* At 631 PM EDT, a severe thunderstorm was located 10 miles west of
Lewiston, or 7 nm southwest of Niagara River, moving east at 30
knots.
HAZARD...Wind gusts to nearly 50 knots and large hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
* Locations impacted include...
Youngstown, Lewiston and Grand Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
4327 7904 4327 7901 4314 7899 4311 7901
4311 7893 4308 7886 4304 7883 4301 7884
4303 7901 4306 7900 4308 7907
TIME...MOT...LOC 2231Z 276DEG 32KT 4315 7914
HAIL...>.75IN
WIND...49KTS
$$
EAJ1 follow-up statement
413
FZUS71 KBUF 132259
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
659 PM EDT Sun Jun 13 2021
LEZ020-LOZ030-132330-
/O.CON.KBUF.MA.W.0008.000000T0000Z-210613T2330Z/
659 PM EDT Sun Jun 13 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...
For the following areas...
The Upper and Lower Niagara River...
At 659 PM EDT, a severe thunderstorm was located over Lewiston, or
near Niagara River, moving east at 20 knots.
HAZARD...Wind gusts to nearly 50 knots and large hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
Locations impacted include...
Youngstown, Lewiston and Grand Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
4327 7904 4327 7901 4314 7899 4311 7901
4311 7893 4308 7886 4304 7883 4301 7884
4303 7901 4306 7900 4308 7907
TIME...MOT...LOC 2259Z 278DEG 19KT 4315 7902
HAIL...>.75IN
WIND...49KTS
$$
EAJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 13, 4:41 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 13, 4:41 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 441 PM EDT Sun Jun 13 2021 .SYNOPSIS... A few widely scattered showers and storms are possible tonight through Monday, but the spotty nature of the storms will prevent most areas from seeing any significant rainfall. Surface high pressure builds into the region Tuesday with cooler and drier weather through Thursday. Chances for showers return towards the tail end of the week. && .NEAR TERM /THROUGH MONDAY/... A weak mid level trough in the 925-700MB layer is found from Toronto to just west of Erie PA late this afternoon. A narrow ribbon of more favorable low/mid level moisture along and ahead of this trough is allowing for a marginally supportive convective environment to develop across portions of Western NY. Visible satellite imagery this afternoon showing an agitated cumulus field from the interior Southern Tier into the western Finger Lakes. This area continues to destabilize through advection and daytime heating, with widely scattered showers and storms expected to develop through early evening, especially near the PA state line. Moderate instability has also developed just upstream across southern Ontario, and this is now advecting east into Niagara County. A lake breeze convergence zone (southwest lake breeze off Lake Erie and northeast lake breeze off Lake Ontario) has developed from the Niagara Peninsula east to Lockport. This convergence zone may act as a focus for isolated to widely scattered convection through early evening. Meanwhile a stable lake shadow east of Lake Erie from Buffalo southward to much of southern Erie/Chautauqua County will prevent convection through early evening. An area of mid level dry air and subsidence will also keep areas from Rochester eastward dry through early evening. The passage of the weak trough and weakening of the Lake Erie lake shadow may allow for a few scattered showers and isolated storms to cross Western NY by mid evening, but this still appears to be a very isolated/marginal potential. Moisture will increase into the North Country and lapse rates will steepen in the mid-levels. Showers and a few elevated storms are possible overnight into Monday morning while it stays mainly dry across western NY. Low temperatures will fall to the upper 50s to low 60s. Another more robust shortwave trough will track into the Great Lakes Monday. Instability will increase during the day with 30kts of 0-6km bulk shear across the region and a round of storms are possible across the region. There will be a few factors that diminish the severe threat Monday, one being cloud cover through the morning hours limiting instability. Another is the lower dewpoints, in the 50s and weak lapse rates. While thunderstorms are possible, severe threat is low. Temperatures will rise into the low to mid 70s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... By Monday night, the main mid-level closed low and associated coherent vort max will be transitioning through the forecast area. This will allow for the best lift and co-located mid-level cold pool to slowly migrate through the area. As a result, showers will come to an end from west to east as this occurs through the night. Deep layer northwesterly flow and continued cold advection continue after the passage of the main mid-level low right through the short term period. Skies gradually get progressively clearer, as well, as layer RH values subside with surface high pressure advancing toward the area. This will yield a period of brisk NW flow over the area from Tuesday and Wednesday with a diurnal minimum Tuesday night. During this minimum, radiational cooling with clear skies and lighter flow should allow for decoupling and strong temperature falls in the valleys. There is an outside chance of a bit of isolated frost in the valleys of the Southern Tier and North Country should everything work out perfectly. Otherwise, temperatures will fall below normal across the board. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A large area of high pressure centered over the Great Lakes Wednesday night will provide a quiet start to the long term period. The area of high pressure will track from the Great Lakes to just off the Mid-Atlantic coast by Friday afternoon. As the high pressure tracks southeast, an area of low pressure will track across Ontario and into Quebec, with its trailing cold front (and pre-frontal trough) crossing Western and North Central NY late Friday afternoon into early Saturday morning. Showers and thunderstorms will be possible as the trough and front cross the area. Behind the passing cold front, the potential for showers will continue through most of Saturday as the axis of the larger scale trough crosses the region. High pressure will provide for quiet weather to finish off the weekend on Sunday, but a few showers may linger for eastern portions of the area. Temperatures during the long term will warm from the low to mid 70s on Thursday to the mid 70s and low 80s for most areas for Friday and Saturday, followed by cooler temps in the low to mid 70s for Sunday. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... VFR will continue through this evening in most areas. A few widely scattered showers and isolated thunderstorms will continue to develop across the Southern Tier east of KJHW, with better coverage staying south in PA. A lake breeze convergence zone from the Niagara Peninsula east to near KIAG may support a few scattered showers or an isolated storm through early evening. A few showers or storms could move into the KIAG/KBUF this evening as a weak trough crosses Western NY but confidence is low that it would impact terminals. A cold front will track east across the region tonight and a round of showers or storms are possible across the North Country in vicinity of KART. This would likely be short lived since KART is on the western fringe of plume of moisture. This activity will shift east in the morning while another round of scattered showers and storms moves into western NY Monday morning. Mainly VFR conditions expected tonight and Monday. Outlook... Tuesday...Mainly VFR. A chance of showers. Wednesday and Thursday...Mainly VFR. Friday...Mainly VFR. && .MARINE... A few showers and storms are possible across western Lake Ontario this afternoon and evening. A weak surface trough will gradually move across the eastern Great Lakes today, but winds will not pick up much until Monday following its passage. This will produce some chop, with conditions expected to approach but likely fall short of small craft criteria on Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/HSK NEAR TERM...Hitchcock/HSK SHORT TERM...Fries LONG TERM...SW AVIATION...Hitchcock/HSK MARINE...AR/Fries/HSK
Hazardous weather outlook, Jun 13, 5:22 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 522 AM EDT Sun Jun 13 2021 NYZ001>008-010-011-141000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 522 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-141000- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 522 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Showers and thunderstorms may develop this afternoon and early evening. Thunderstorms that do develop may produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 522 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 13, 4:24 PM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Buffalo NY 424 PM EDT Sun Jun 13 2021 NYZ020-132100- Cattaraugus- 424 PM EDT Sun Jun 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS COUNTY... At 423 PM EDT, a strong thunderstorm was located near Allegany State Park, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Allegany State Park, Limestone, Steamburg and Allegheny Reservoir. This includes Interstate 86 between exits 17 and 18. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4200 7896 4212 7891 4200 7853 TIME...MOT...LOC 2023Z 290DEG 17KT 4201 7885 EAJ
Special weather statement, Jun 13, 6:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
629 PM EDT Sun Jun 13 2021
NYZ001-010-132315-
Niagara-Northern Erie-
629 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM MAY AFFECT NORTHWEST ERIE AND SOUTHWESTERN
NIAGARA COUNTIES...
At 627 PM EDT, a strong thunderstorm was located near Saint
Catharine's Ontario, moving east at 35 mph. If this storm maintains
its intensity as it crosses the Niagara River, severe weather
including large hail and damaging winds may be possible across
portions of the Niagara Frontier this evening.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4325 7905 4326 7864 4299 7866 4304 7901
4305 7900 4307 7901 4308 7908
TIME...MOT...LOC 2227Z 272DEG 29KT 4315 7910
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:24 PM EDT | Special Weather Statement | BUF | Cattaraugus | 36 min |
| Jun 13, 6:29 PM EDT | Special Weather Statement | BUF | Niagara | 46 min |
| Jun 13, 6:42 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 63 min |
| Jun 13, 7:23 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 35 min |
| Jun 13, 7:24 PM EDT | Special Marine Warning | BUF | 66 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.